Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 128, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 14, 2004, 5:32 AM EDT for Warren County, Pennsylvania. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 5:32 AM EDT (09:32 UTC)
- Expired
- Jul 14, 2004, 6:45 AM EDT
- In force
- 73 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 140932 SVRCTP PAC123-141045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 532 AM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 645 AM EDT * AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF COLUMBUS...OR 5 MILES EAST OF UNION CITY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING CREEK AND COLUMBUS AROUND 545 AM EDT... LOTTSVILLE AROUND 555 AM EDT... YOUNGSVILLE AROUND 600 AM EDT... WARREN AROUND 615 AM EDT... RUSSELL AROUND 620 AM EDT... GERMANY AND KINZUA DAM AROUND 630 AM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE. LAT...LON 4197 7963 4179 7964 4184 7892 4217 7891 LAMBERT/RADZANOWSKI $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:25 PM EDT, 8 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 9:25 PM EDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 925 PM EDT TUE JUL 13 2004 .SHORT TERM (REST OF TONIGHT)... FEW SHRWS/TSTORMS LEFT ON RADAR ASSOCIATED WITH STATIONARY BOUNDARY LOCATED OVER CENTRAL PA. ATTM...LOWERED POPS AND NUDGED MINS UP A BIT FOR THE OVERNIGHT AS WSW FLOW DEVELOPS AHEAD OF APPROACHING FRONT. PATCHES OF FOG WILL LIKELY DEVELOP TNT...GIVEN MOIST BOUNDARY LAYER AND PARTIALLY CLEARING SKIES. TIMING OF COLD FRONT FOR TOMORROW LOOKING GOOD...AROUND 12Z IN OUR CWA. A DEEP UPPER TROUGH CONTINUES TO DIG OVER THE GREAT LAKES AND SOUTHERN ONTARIO...WITH ADVANCING COLD FRONT. SHWRS/TSTORMS ARE PROGGED TO DEVELOP TOWARD DAYBREAK...A FEW OF WHICH MAY BE SEVERE. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 325 PM EDT TUE JUL 13 2004 SYNOPSIS... AS OF 19Z...LOW CLOUDS SLOWLY ERODING FROM NW->SE ACROSS THE LOWER AND MID SUSQ VALLEY. WEAK BACK DOOR FRONT CURRENTLY ACROSS LAURELS...WITH ISOLATED RW/TRW DEVELOPING NEAR ALTOONA. TEMPS RANGING FROM NEAR 80 ACROSS NW MTNS...TO 75-80 ACROSS CENTRAL MTNS AND LAURELS...TO MID 70S ACROSS SUSQ VALLEY. WINDS LIGHT...MAINLY FROM A N OR NE DIRECTION AT LESS THAN 10 MPH. AVIATION... LLVL BOUNDARY EVIDENT IN SFC OBS AND RADAR...SOMEWHERE BETWEEN THE PA TURNPIKE AND THE MASON-DIXON LINE. THIS FEATURE MAY WAGGLE BACK AND FORTH THIS EVENING...AND WL PROVIDE A FOCUS FOR MORE SHOWERS AND THUNDERSTORMS AS MIXING TAKES PLACE. WL KEEP GENERALLY AFTN/EVE SHRA IN FCST FOR MOST SITES...BUT PUT VCTS IN A FEW AS WELL. CAP AT 14KFT ON MORNING KPIT SOUNDING MAY KEEP THUNDER FROM OCCURRING IN MANY CELLS THAT DEVELOP. LATER TONIGHT...A LONG-LIVED BOW-ECHO/DERECHO IS PROGGED TO SLIDE THROUGH THE MIDWEST AND NEAR OUR WESTERN TAFS ARND 09Z. THINGS SHOULD BE DECREASING IN INTENSITY AS THEY MOVE IN...BUT WL KEEP MENTIONS OF THUNDER AND GUSTY WINDS IN FOR A FEW HOURS AROUND SUNRISE AND THEN CONTINUE THE THUNDER THROUGH THE DAYTIME AS WE WILL BE MUCH MORE UNSTABLE ACROSS THE ENTIRE AREA. SHORT TERM (TONIGHT THROUGH THURSDAY)... TONIGHT...UPPER TROUGH WILL DIG RAPIDLY ACROSS UPPER MIDWEST/WESTERN GREAT LAKES TNT. WEAK AFOREMENTIONED FRONT SHOULD BECOME NEARLY STATIONARY...AND THEN LIFT BACK TO THE N AND E LATER THIS EVENING AND OVERNIGHT IN RESPONSE TO BACKING LOW LEVEL WINDS WITH THE APPROACH OF DIGGING TROUGH. CONCERN FOR LINEAR MCS-TYPE FEATURE TO REACH FAR SW AREAS TOWARD DAYBREAK...HENCE THE SLIGHT RISK FOR SEVERE AS OUTLINED BY SPC. WL GO ABOVE FWC/MAV POPS...ESP ACROSS WESTERN AREAS...TRENDING CLOSER TO THE MORE AGGRESSIVE MET POPS AS AT LEAST SOME TYPE OF CONVECTION SHOULD ADVECT/DEVELOP ACROSS THE WEST LATE TONIGHT. FURTHER E...EXPECT SCATTERED ACTIVITY TO DEVELOP NEAR RETREATING FRONT ACROSS CENTRAL MTNS/MID AND UPPER SUSQ VALLEY LATE. WENT CLOSE TO MAV/MET BLEND FOR MINS. WED...EXPECT SOME TYPE OF ORGANIZED CONVECTION TO AFFECT CENTRAL PA...ESP SW HALF...DURING THE EARLY-MID AM HOURS...POSSIBLY REACHING SUSQ VALLEY BY LATE AM INTO EARLY AFTN. THEN...AS UPPER LEVEL TROUGH CLOSES OFF JUST TO OUR NW...AND MID LEVELS RAPIDLY COOL...EXPECT SEVERAL BROKEN LINES OF CONVECTION TO REDEVELOP ACROSS WESTERN AREAS IN THE EARLY AFTN...AND MOVE ESE THEREAFTER. COVERAGE SHOULD BE WIDESPREAD...HENCE THE CAT POPS. BEST SEVERE POTENTIAL AGAIN WOULD BE WITH ANY ORGANIZED FEATURE IN THE AM (ESP ACROSS THE LAURELS WITH RESPECT WITH WINDS)...THEN IN MORE SCATTERED AFTERNOON CONVECTION...WITH SEVERE ATTRIBUTES TRENDING TOWARD HAIL AS THE AFTN PROGRESSES (ESP GIVEN WBZ CRASHING BELOW 10 KFT.) WED NT-THU...SEVERAL EMBEDDED SHORT WAVES ROTATE AROUND CLOSED LOW OVER NYS...AND THEREFORE WL KEEP LIKELY POPS ACROSS THE NW AREAS...AND HI CHC CENTRAL FOR WED NT...AND CHC MOST AREAS FOR THU. MAX TEMPS ON THU COULD BE QUITE CHILLY ACROSS HIGHER TERRAIN OF FAR NW AND LAURELS...AS UPPER LEVEL COLD POOL PASSES BY. ALSO...WILL BE RATHER GUSTY AT TIMES THU AFTN (25-35 MPH POSSIBLE...ESP ACROSS HIGHER RIDGETOPS OF LAURELS.) LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... PESKY/PERSISTENT LONG WAVE TROF THAT WILL PARK ITSELF OVER THE ERN CONUS WILL BE THE FEATURE OF NOTE FOR THE EXTENDED PERIODS. THIS LOOKS SO SIMILAR TO LAST SUMMER. THE PATTERN IS SO AB-NORMAL FOR THE ERN US THAT IT IS TOUGH TO MAKE TOO MANY GENERALIZATIONS TO THE SENSIBLE WEATHER - OTHER THAN THAT IT SHOULD BE COOLER AND CLOUDIER THAN NORMAL. WL THEREFORE GENERALLY FOLLOW ALONG THE COOLER GUIDANCE NUMBERS (MEX THIS WEEKEND AND GFS ENS MEAN FOR MON/TUE) AND UP POPS IN MANY PDS TO 20S AND SOME 30S. THESE CHANGES SHOULD GIVE US A START IN THE RIGHT DIRECTION. TIMING OF INDIVIDUAL FEATURES WL NOT BE POSSIBLE UNTIL MUCH CLOSER IN TIME. MONDAY MAY BE DRY FOR A GOOD PORTION OF THE AREA...BUT REMAINS INTERESTING AS GFS MAKES SOME DEVELOPMENT JUST OFF THE EASTERN SEABOARD. WL JUST PLAY UP MORE CLDS TO THE EAST AT THIS POINT. TUESDAY (NEW DAY7) ALSO LOOKS FAIRLY DRY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...STEINBUGL
Hazardous weather outlook, Jul 13, 1:49 PM EDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 149 PM EDT TUE JUL 13 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-140932- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 149 PM EDT TUE JUL 13 2004 A POTENT UPPER AIR DISTURBANCE WILL MOVE SOUTHEAST FROM THE UPPER GREAT LAKES THIS EVENING AND WILL HELP TO FIRE UP THUNDERSTORMS OVER THE MIDWEST. THESE STORMS WILL LIKELY ENTER THE WESTERN PART OF THE STATE LATE TONIGHT...GENERALLY AFTER MIDNIGHT...AND REACH THE NORTHWEST MOUNTAINS AND LAUREL MOUNTAINS BEFORE SUNRISE. THE THUNDERSTORMS LATE TONIGHT WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE WIND GUSTS...AS WELL AS LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: A STRONG COLD FRONT WILL MOVE EAST ACROSS PENNSYLVANIA ON WEDNESDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR WEDNESDAY. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO/LIPTON
In the hours before
Special weather statement, Jul 14, 12:05 AM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1205 AM EDT WED JUL 14 2004 PAZ037-041-046-049>052-140530- MONTOUR-NORTHERN LYCOMING-NORTHUMBERLAND-SNYDER-SOUTHERN LYCOMING-TIOGA-UNION- 1205 AM EDT WED JUL 14 2004 ...SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL AFFECT MONTOUR...SNYDER...TIOGA...NORTHUMBERLAND...UNION AND LYCOMING COUNTIES THROUGH 130 AM EDT... AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF WELLSBORO TO 5 MILES NORTH OF JERSEY SHORE TO 10 MILES SOUTH OF WILLIAMSPORT TO 12 MILES SOUTHWEST OF MIFFLINBURG...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR BUTTONWOOD AROUND 1210 AM...SPRUCE RUN RESERVIOR AROUND 1215 AM...WILLIAMSPORT... MIFFLINBURG...FOREST HILL...DUBOISTOWN...ALLENWOOD AROUND 1225 AM...WATSONTOWN...PENNS CREEK AND GARDEN VIEW AROUND 1230 AM...PICTURE ROCKS...WASHINGTONVILLE AND SUNBURY AROUND 125 AM. LOCALLY HEAVY RAIN OF ONE HALF INCH TO ONE INCH WILL FALL IN THE PERIOD OF AN HOUR...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT LAMBERT
Special weather statement, Jul 14, 12:28 AM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1228 AM EDT WED JUL 14 2004 PAZ064-140600- ADAMS- 1228 AM EDT WED JUL 14 2004 ...A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAIN WILL AFFECT CENTRAL AND SOUTHERN PORTIONS OF ADAMS COUNTY THROUGH 2 AM... AT 1224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WAYNESBORO...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR FAIRFIELD AROUND 1235 AM... CASHTOWN AROUND 1240 AM...SEVEN STARS AROUND 1255 AM...GETTYSBURG AROUND 105 AM...GERMANTOWN AROUND 115 AM AND BONNEAUVILLE AROUND 120 AM. A 15 TO 20 MINUTE PERIOD OF HEAVY RAIN WILL FALL AMOUNTING TO AROUND ONE HALF OF AN INCH. THIS AMOUNT OF RAIN WILL CAUSE WATER TO POND ON ROADS AND COULD QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, Jul 14, 4:42 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 442 AM EDT WED JUL 14 2004 PAZ004-141015- WARREN- 442 AM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL AFFECT THE NORTHWEST PART OF WARREN COUNTY BETWEEN 515 AM AND 615 AM... AT 436 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF NORTH EAST TO NEAR EDINBORO AND CONNEAUTVILLE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR COLUMBUS...BEAR LAKE BETWEEN 530 AM AND 545 AM...SPRING CREEK AROUND 555 AM...LOTTSVILLE AROUND 600 AM AND SUGAR GROVE AROUND 605 AM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS MAY ALSO PRODUCE SMALL HAIL. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:13 AM EDT | Severe Thunderstorm Warning | CTP | Cameron | 32 min |
| Jul 14, 12:08 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 52 min |
| Jul 14, 12:15 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 60 min |
| Jul 14, 1:50 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 40 min |
| Jul 14, 2:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 43 min |
| Jul 14, 2:21 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 24 min |
| Jul 14, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 52 min |
| Jul 14, 2:29 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 61 min |
| Jul 14, 2:36 PM EDT | Flash Flood Warning | CTP | Dauphin | 4 hr |
| Jul 14, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | York | 62 min |
| Jul 14, 2:59 PM EDT | Tornado Warning | CTP | Lebanon | 46 min |
| Jul 14, 3:19 PM EDT | Tornado Warning | CTP | York | 41 min |
| Jul 14, 3:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 65 min |
| Jul 14, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 31 min |
| Jul 14, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 65 min |
| Jul 14, 5:28 PM EDT | Flash Flood Warning | CTP | Lancaster | 4 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.